Virginia, 2015

Damaging Wind in Virginia, June 12, 2015

June 12, 2015 · NWS LWX · 1 event in 1 county or zone

High pressure residing off the east coast resulted in southerly flow over the Mid-Atlantic, ushering in a warm and moist air mass. A weak cold front moved through late in the day, bringing a line of broken showers and embedded thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

High pressure residing off the east coast resulted in southerly flow over the Mid-Atlantic, ushering in a warm and moist air mass. A weak cold front moved through late in the day, bringing a line of broken showers and embedded thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 12, 1:54 PM EST, 2 hours 41 minutes earlier.

Area forecast discussion, Jun 12, 1:54 PM EST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
254 PM EDT FRI JUN 12 2015

.SYNOPSIS...HIGH PRESSURE RESIDES OFF THE EAST COAST THROUGH THE
WEEKEND WHILE A WEAK FRONTAL BOUNDARY REMAINS TO THE NORTH...STRETCHING
FROM NORTHERN PENNSYLVANIA TO CENTRAL ILLINOIS. MULTIPLE FRONTAL
BOUNDARIES IMPACT THE WATERS FIRST HALF OF NEXT WEEK.

&&

.NEAR TERM /THROUGH SATURDAY/...SCT T-STORMS WEST OF THE BLUE RIDGE
WILL MOVE ENE AND AFFECT THE DC AND BALTIMORE METRO AREAS TIL EARLY
EVENING. T-STORM OVER CUMBERLAND EARLIER HAD A HAILSPIKE AND MELTED
HAIL SIGNATURES ON BASE REFLECTIVITY AND DUAL PRODUCTS RESPECTIVELY.
IT IS POSSIBLE SOME T-STORMS MAY POSE A SMALL HAIL AND WIND THREAT.
WARM AND MUGGY OVERNIGHT AS AREA REMAINS IN SRLY FLOW.

LOW PRES AND CDFNT SOUTH OF THE ERN GRT LKS WILL MOVE SOUTH INTO PA
TONIGHT AND BACKDOOR INTO NE MARYLAND SAT MORNING WHERE IT WILL
STALL. SHOWERS AND T-STORMS WILL BE POSSIBLE ALONG THE FRONT SAT.
WILL HAVE TO WATCH FOR POTENTIAL OF CLUSTERS OF T-STORMS TO RIDE
ALONG THE FRONT IN A NORTHWESTERLY FLOW REGIME. HOWEVER...OVERALL
LARGE SCALE HEIGHT RISES OVER THE REGION ARGUES AGAINST ANY TYPE OF
CONVECTIVE CLUSTER FORMING OVER THE AREA.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH 6 PM SUNDAY/...UNSETTLED WX
CONTINUING WITH FRONTAL BOUNDARY REMAINING IN THE VICINITY SAT
NIGHT INTO SUN. FRONT INITIALLY NORTH OF THE AREA SAT
EVENING...EVENTUALLY SINKING SOUTH DURING THE DAY SUNDAY. THE
MODELS HAVE BEEN FLIP FLOPPING ON HOW FAR SOUTH THIS FRONT
PUSHES...AND THUS THE EXTENT OF CONVECTION DEVELOPING DURING THE
DAY. RIDGE AXIS LOOKS TO BE JUST TO THE WEST...ALLOWING FOR A
DECENT SHORTWAVE TO ROUND THE TOP AND SLIP SOUTH ACROSS EASTERN
AREAS. FOR NOW...MAINTAINED CHC POPS OVER NORTHERN AND EASTERN
PORTIONS OF THE CWA SAT NIGHT WITH SLIGHT CHC TO THE SOUTH AND
WEST TO ACCOUNT FOR AREAS BETTER INFLUENCED BY SFC AND FORCING
ALOFT. AM HESITANT TO KEEP POPS COMPLETELY OUT SUNDAY WITH THE
MODEL UNCERTAINTY...RIDGING ALOFT BUILDING NORTH SUGGESTS THE
FRONT REMAINS MORE NORTH AND THUS A GOOD PORTION OF THE CWA COULD
END UP DRY. WILL CAP AT CHC POPS FOR NOW UNTIL BETTER CONVERGENCE
OF SOLUTIONS. DRY CONDITIONS EAST OF THE BLUE RIDGE THEN FOR
SUNDAY NIGHT...AND CHC POPS WEST WITH A TROUGH ALIGNING
NORTH/SOUTH.

THE TREND HAS BEEN THAT SOME SORT OF FRONTAL BOUNDARY/LOW PRESSURE
SCENARIO WOULD IMPACT THE AREA MONDAY. 12Z MODELS SUGGESTING THE
FRONT EXTENDING NORTH-SOUTH LIFTS NORTH AS A WARM FRONT LATE MONDAY
AS THE LOW ITS ASSOCIATED WITH PUSHES THROUGH THE GREAT LAKES. THIS
LOW WILL THEN DRAG ITS ACCOMPANYING COLD FRONT NEAR THE REGION
MONDAY NIGHT...WITH EVENTUAL PASSAGE TUES. THE BUILDING RIDGE ALOFT
MINIMIZES UPPER LVL FORCING...SO THINKING DEVELOPMENT WILL COME MORE
FROM SFC TRIGGERS. SLY FLOW KEEPS PLENTY OF MOISTURE IN PLACE OVER
THE REGION TO START THE WEEK...RESULTING IN SBCAPE VALUES BETWEEN
1000-2000 J/KG. KEEPING CHC POPS IN MON-MON NIGHT TO ACCOUNT FOR
THIS.

TEMPS GENERALLY REMAINING ABV NORMAL SUN-MON. DEPENDING ON HOW FAR
SOUTH THE FRONT MAKES IT SUN...COULD SEE AREAS ALONG THE MASON-DIXON
A FEW DEGREES COOLER...CLOSER TO NORMAL LVLS.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...VERY LITTLE HAS CHANGED
FROM PREVIOUS FORECASTS FOR THE LONG TERM. WITH UPPER LEVEL
RIDGING DOMINATING...MAIN WX STORY WILL CONTINUE TO BE AOA NRML
HIGH/LOW TEMPS AND DAILY DIURNAL TSTM CHCS. WHILE IT WILL BE
HOT...NOT SEEING SIGNS OF EXTREME/RECORD HEAT.

COLD FRONT (BETTER YET...NOT AS HOT FRONT) APPROACHES THE AREA TUE
AND LIKELY STALLS SOMEWHERE NEAR/OVER THE CWA. HIGH TEMPS AHEAD OF
IT EXPECTED TO CLIMB INTO THE U80S/L90S. PROXIMITY OF FRONT AND
AMPLE LOW LEVEL MOISTURE OVER CWA WILL HELP TO GENERATE AFTN TSTMS.
WHILE COVERAGE COULD BE MODERATELY HIGH...WIND FIELDS APPEAR TO
REMAIN SUBOPTIMAL FOR TRULY ORGANIZED CONVECTION.

WED COULD BE THE BEST WX DAY OF THE WEEK...UNLESS YOU ENJOY
OPPRESSIVE HUMIDITY. IT WILL STILL BE WARM...WITH HIGH TEMPS NEAR
NORMAL (M80S)...BUT DEWPOINTS WILL DROP BACK INTO THE 60S. STALLED
FRONT REMAINS CLOSE ENOUGH TO KEEP POPS IN FORECAST...WITH TSTM CHCS
CONFINED TO PEAK HEATING.

THU APPEARS VERY SIMILAR TO WED...ALBEIT A LITTLE WARMER AND MORE
HUMID.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...SCT T-STORMS EXPECTED
TIL EARLY EVENING POSSIBLY AFFECTING DC/BALT METRO AREA ARPTS.
CHANCE OF T-STORMS AGAIN ON SAT LEAST LIKELY AT KCHO.

VFR CONDITIONS WILL PREVAIL DURING THE EXTENDED...EXCEPT IN ANY TSTM
ACTIVITY WHERE SUB-VFR CONDITIONS WILL OCCUR.

&&

.MARINE...SRLY CHANNELING EXPECTED TONIGHT WITH SCA CONDITIONS
LIKELY ON THE MIDDLE AND LOWER CHES BAY.

SUB-SCA CONDITIONS EXPECTED SUN-MON. TSTMS EACH DAY
THOUGH COULD RESULT IN BRIEF PERIODS OF GUSTY WINDS.

EXPECT WINDS TO REMAIN BELOW SCA CRITERIA FOR MAJORITY OF
EXTENDED...EXCEPT PERHAPS BRIEFLY ON TUE. TSTMS WITH GUSTY WINDS
ARE ALSO POSSIBLE EACH AFTERNOON.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR DCZ001.
MD...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR MDZ011.
VA...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR VAZ054.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 9 PM EDT THIS EVENING FOR ANZ530-
     531-535-536-538-539.
     SMALL CRAFT ADVISORY UNTIL 9 PM EDT THIS EVENING FOR
     ANZ532>534-537-540>543.

&&

SYNOPSIS...SEARS
NEAR TERM...LFR
SHORT TERM...SEARS
LONG TERM...MSE
AVIATION...SEARS/MSE/LFR
MARINE...SEARS/MSE/LFR
Hazardous weather outlook, Jun 12, 4:13 PM EST, 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
513 PM EDT FRI JUN 12 2015

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-131000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
513 PM EDT FRI JUN 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

A HEAT ADVISORY IS IN EFFECT THROUGH 8PM FOR SOUTHERN BALTIMORE
COUNTY...INCLUDING BALTIMORE CITY...WASHINGTON DC...AND
ARLINGTON/ALEXANDRIA. PLEASE SEE NPWLWX FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-131000-
WASHINGTON-FREDERICK-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-PAGE-WARREN-CLARKE-NELSON-ALBEMARLE-
GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-NORTHERN FAUQUIER-
SOUTHERN FAUQUIER-WESTERN HIGHLAND-EASTERN HIGHLAND-
WESTERN LOUDOUN-EASTERN LOUDOUN-NORTHERN VA BLUE RIDGE-
CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
513 PM EDT FRI JUN 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Sterling radar (KLWX), 61 km away, was scanning. The volume nearest the first event began at 21:33 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Winchester (C)

When
June 12, 4:35 PM EST
Where
Winchester (C) County, 2.95 mi SSW of Winchester
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.088, -78.182

Trained spotter ID WCS07 reported trees down, blocking Hume Rd.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2015Every state in 2015This day in weather historyWarnings in Virginia, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 580826.